Wyoming, 2022

Damaging Winds in Wyoming, July 10, 2022

July 10, 2022 · NWS RIW · 2 events in 2 counties and zones

A complex of thunderstorms passed across Montana on the evening of July 10th and sent outflow winds many miles southward. High winds occurred at both the Johnson County Airport near Buffalo and the South Big Horn County Airport near Greybull.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A complex of thunderstorms passed across Montana on the evening of July 10th and sent outflow winds many miles southward. High winds occurred at both the Johnson County Airport near Buffalo and the South Big Horn County Airport near Greybull.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 10, 2:53 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 2:53 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
353 PM MDT Sun Jul 10 2022

.SHORT TERM...Today through Monday night
Issued at 1030 AM MDT Sun Jul 10 2022

The heat doesn't let up quite yet, and though today will not be as
hot as yesterday, most of the region will still see above normal
high temperatures. On a good note, temps will be about 5 to 10
degrees cooler than they were yesterday and Monday's highs will be
an additional 5 to 10 degrees cooler than today, as temperatures
return to normal values after several days of near record heat.
The relief from the heat will only be brief however, and it comes
with another threat, of the shower and thunderstorm variety.

Convection will begin to develop along the base of the shortwave
that will drop southeastward this afternoon and evening. Though
severe storms are not anticipated, dewpoint depressions remain quite
large (40 to 50 degrees), and severe wind gusts are certainly not
out of the question, even with relatively weak storms. The main
focus on the convection will be along that shortwave/cold front
across the north, but CAMS also indicate some development off of the
Uintas and central UT terrain, where southwest flow still exists and
will track storms northeastward into southern WY. Any convection
across the south would be virga showers due to very dry air in
that area (PWATs < 0.5 inches and cloud bases near 15kft). Strong
outflow wind gusts will be the main threat. A very marginal dry
t-storm threat does exist, but only immediately northeast of the
Uintas, as this is where the possible convection will develop and
be strongest before it quickly disintegrates in the hot, dry air.
SPC is on board with this marginal threat as well.

Widespread elevated fire weather conditions remain in place across
most southern and central areas with westerly winds gusting to 25 to
30 mph (locally higher) and RHs below 15 percent this afternoon.
Will see these conditions diminish around sunset, as the
front/shortwave pushes further south this evening and overnight.
The front should hit most areas east of the Divide by midnight,
and weaken as it tracks west of the Divide overnight. The front
will ultimately increase RHs and turn winds more northeasterly
overnight, and RHs will generally remain above 20 percent Monday
east of the Divide. The far south, which will see a weaker version
of the front will still likely see critical RHs tomorrow
afternoon, but given lighter winds and temperatures near normal,
elevated fire weather conditions are not a real concern Monday.
The convective threat will also be minimal to none Monday, but
have included some weak PoPs across the usual areas of convective
development. Any convection off the Uintas should stay south of
our CWA given west- northwest flow. Monday night will be
relatively quiet with light winds and lows in the 50s with upper
40s expected across the west.

.LONG TERM...Tuesday through Sunday
Issued at 141 PM MDT Sun Jul 10 2022

A ridge will build back over the region Tuesday, extending into
Canada and the 500mb high center over the Four Corners. This pattern
will continue Wednesday, as the ridge axis gets shunted to the east
due to an upper low moving over western Canada. Hot and mainly dry
conditions will result Tuesday and Wednesday, with 100 degree highs
possibly returning to the Bighorn Basin by Wednesday. Widely
scattered thunderstorms will be possible across the west Wednesday
afternoon. The flow aloft will turn more southwesterly by Thursday,
as the high center moves over the Central Rockies and the trough
associated Canadian low moves over the Northern Rockies. Shortwaves
rotating along the western periphery of the high could bring widely
scattered thunderstorms across the CWA Thursday and Friday afternoon
and evening. Any convection Saturday will be isolated and not likely
to form until the evening, as the atmosphere could be capped.

&&

.AVIATION...For the 00Z TAFS through 00Z Tuesday
Issued at 353 PM MDT Sun Jul 10 2022

VFR conditions, with mainly SKC skies, will occur through the
period. West winds, with gusts of 25 to 35 kt will diminish by 02Z
for a few locations. However, a second push of north-northwesterly
winds will occur this evening with another dry cold front in the
north, then moving through KCPR/KRIW by 06Z. Very isolated showers
or storms will be possible over the far north through 05Z, but the
activity should stay north of KCOD. Winds will be 10 kt or less
across the area after 06Z and remain light through the rest of the
TAF period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1030 AM MDT Sun Jul 10 2022

Elevated to critical fire weather conditions remain in place across
the south and central areas today. RHs will be in the 10 to 15
percent range with westerly winds gusting to 25 to 30 mph. Winds
diminish and RHs increase by sunset. RH recoveries overnight will
be good to excellent across most areas, as a cold front crosses
the region from northeast to southwest. North to northeast winds
will occur behind the front, along with cooler temperatures. Some
showers and thunderstorms are possible across the far north along
the front this evening. Gusty outflow winds are the main concern
with these showers and thunderstorms. Near normal temperatures,
relatively light west to northwest winds, and RHs around 20 to 25
percent will occur across much of the region Monday, alleviating
the fire weather threat. A warming and drying trend will return
for the rest of the week, however.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hensley
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Hensley
Hazardous weather outlook, Jul 10, 1:29 AM MST, 16 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
229 AM MDT Sun Jul 10 2022

WYZ001>020-022>030-111200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
229 AM MDT Sun Jul 10 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions in central and southern Wyoming.

Isolated afternoon and evening thunderstorms in northern Wyoming.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wednesday through Saturday...Isolated to locally scattered
afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

TEAM RIVERTON

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
July 10, 6:13 PM MST
Where
Big Horn County, Greybull Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

Thunderstorm Wind, Johnson

When
July 10, 7:03 PM MST
Where
Johnson County, Buffalo Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.370, -106.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036989, 1036987.